Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 290, NWS Omaha, NE

July 20, 2005Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2005, 10:14 AM CDT for Harrison County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2005, 10:14 AM CDT (15:14 UTC)
Expired
Jul 20, 2005, 10:48 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:30 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 4:30 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CDT WED JUL 20 2005

.DISCUSSION...
FORECAST CHALLENGES WILL CONTINUE TO BE WHEN AND WHERE TO INCLUDE
THUNDERSTORMS WITH OVERALL HOT WEATHER PATTERN...THEN A BREAKDOWN IN
THE PATTERN MONDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.

CONVECTION DEVELOPED OUT WEST WITH THE PROGRESS OF A MID LEVEL TROF
AND HAS INCREASED OVERNIGHT WITH A 55KT LOW LEVEL JET (RWD PROFILER)
FEEDING INTO THE STORMS. STORMS HAVE MOSTLY BEEN NORTH OF A NELIGH
TO PIERCE LINE...WITH ISOLATED SHOWERS AND THUNDERSTORMS NR
COLUMBUS.  STEEP LAPSE RATES OF 7-8 DEG C/KM WERE ALSO NOTED.

THE LATEST SFC MAP HAD THE SFC LOW CENTERED OVR S CNTRL SD WITH SE
FLOW ACRS THE FORECAST AREA AND SFC DEWPOINTS IN THE LOWER 70S.

EXPECT COMPLEX TO CONTINUE EWD INTO MN AND IA...WHILE THE LOW LEVEL
JET SHOULD WEAKEN THIS MORNING AND TRANSLATE EWD.  THINK THERE IS
ENOUGH LIFT AND INSTABILITY TO MENTION ISOLATED TSRA POSSIBLE.  DUE
TO HIGH WET BULB TEMPERATURES...GUSTY WINDS AND SMALL HAIL HAVE BEEN
REPORTED WITH THE STRONGER STORMS.  ANY CLOUDCOVER WILL HAVE AN
IMPACT ON TEMPERATURES TODAY.  HAVE HIGHS FROM THE LOWER AND MID 90S
IN WRN IA TO 95 TO 102 FOR NE COUNTIES.

MODELS STRUGGLING A BIT WITH INTENSITY OF SHORTWAVES AND NOT DOING
SO GOOD ON PRECIPITATION COVERAGE/INTENSITY EITHER.  NAM TOO WEAK
WITH SHORTWAVE TROF TRACKING ACRS THE REGION THIS MORNING AND MISSED
THE PRECIP.  SHORT RANGE MODELS IN GOOD AGREEMENT OVERALL ON SYNOPIC
FEATURES...BUT HAVING TROUBLE WITH WHERE TO PUT CONVECTION.

ANOTHER SHORTWAVE IS FORECAST TO TRACK ACRS THE NRN PLAINS THIS
AFTERNOON AND INTO THURSDAY.  LOW LEVEL JET NOT AS STRONG
TONIGHT...HOWEVER SFC BOUNDARY IS EXPECTED TO BE IN NE NEB.  WITH
THE STRONG HEATING TODAY AND ENOUGH OF A LOW LEVEL JET...SUSPECT
ISOLATED TO SCT STORMS TO DEVELOP AND CONTINUE
OVERNIGHT...ESPECIALLY FOR THE NRN HALF OF THE CWA INTO IA.  THIS
AREA IS ABOUT THE SAME REGION INCLUDED IN THE SWODY1 DUE TO
INSTABILITY AND SOME BETTER SHEAR VALUES.  FARTHER S...LESS
FAVORABLE FOR CONVECTION AND VERY WRM MIDLEVEL TEMPS TO HINDER
DEVELOPMENT.

YET ANOTHER WAVE AFFECTS THE AREA THU AFT AND OVERNIGHT AND THIS
SHOULD HAVE ENOUGH PUSH WITH IT TO PUSH THE BOUNDARY FARTHER SOUTH.
THE NAM/GFS DIFFER ON HOW FAR S...HOWEVER BOTH MODELS TEND TO KEEP
IT S LONGER.  IF THIS IS THE CASE...SUSPECT TEMPERATURES WOULD NOT
BE ABLE TO REACH AS HOT AS WE HAVE GOING. SINCE RIDGE WILL BE TOUGH
TO MOVE INTO...TRENDED TEMPS DOWN N FOR FRI AND LEFT HOTTER FCST
HIGHS S.  THIS PERIOD MAY HAVE TO BE ADJUSTED DOWN EVEN MORE THOUGH.
 S FLOW INCREASES SAT AND LIFTS THE FRONT N AGAIN...THUS LEFT HOT
TEMPS IN FOR SAT AND COULD SEE ANOTHER ROUND OF TSRA. DID NOT
INCLUDE POPS YET...AND WILL WANT TO CONSIDER SHOULD EXPECTED PATTERN
HOLD.  A COLD FRONT MOVES THRU MON NIGHT INTO TUE AND INCREASED POPS
TO CHANCE CATEGORY WITH COOLER HIGHS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, Jul 20, 5:50 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 AM CDT WED JUL 20 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-201730-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-HARRISON IA-KNOX-LANCASTER-MADISON-MILLS IA-MONONA IA-
MONTGOMERY IA-OTOE-PAGE IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
550 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH FAR NORTHEAST NEBRASKA AND
WESTERN IOWA THIS MORNING WITH ADDITIONAL...MORE ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA THIS
MORNING AND THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

HOT TEMPERATURES ARE EXPECTED ON TODAY...WITH HEAT INDEX VALUES
SHOULD RANGE FROM 100 TO 115 THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT AND AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS PARTS OF
THE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE.

HOT TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH MONDAY. HEAT
INDEX VALUES COULD RANGE FROM 100 TO 110 DURING THE AFTERNOON AND
EARLY EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NEZ088>093-201730-
GAGE-JEFFERSON-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
550 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED ON TODAY...WITH HEAT INDEX VALUES
OF 100 TO 115 DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT AND AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS PARTS OF
THE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE.

HOT TEMPERATURES ARE EXPECTED FROM THURSDAY THROUGH MONDAY. HEAT
INDEX VALUES COULD RANGE FROM 100 TO 110 DURING THE AFTERNOON AND
EARLY EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Jul 20, 8:48 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
848 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HAIL             NICKERSON               41.53N 96.47W
07/20/2005  0.75 INCH        DODGE              NE   TRAINED SPOTTER

&&

JBRAND
Local storm report, Jul 20, 9:02 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             7 NNE ARLINGTON         41.55N 96.30W
07/20/2005  1.00 INCH        WASHINGTON         NE   PUBLIC

&&

JB
Local storm report, Jul 20, 9:30 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
930 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             PENDER                  42.11N 96.71W
07/20/2005  0.88 INCH        THURSTON           NE   EMERGENCY MNGR

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:33 AM CDTSevere Thunderstorm WarningOAXDodge16 min
Jul 20, 8:47 AM CDTSevere Thunderstorm WarningOAXWashington43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.